question-icon

Is black stool a side effect of SMZ-TMP DS?

default
Posted on Mon, 28 Nov 2016
Question: Hi
I have been taking sulfamethoxazole-tmp do for 3 days for uti.Having side effect of black tarry stool.Is this a serious side effect .Can't reach dr. Today . Pharmacist said to stop taking it.
doctor
Answered by Dr. Klarida Papaqako (2 hours later)
Brief Answer:
Maybe you have been taking tea or other meds which color the stool in black

Detailed Answer:
Hello,

Thank you for using HCM to post your health query.
I read carefully your question and I understand your concern.

Tarry black stool is a sign of a bleeding in the level of the stomach (because of an ulcer most probably) which gives to the stool the black color.
I am not sure though if it is the antibiotic that is causing it or you have been taking other medications like pain killers. or you have been taking any Iron or berry tea which may change the color of the stool but which is not a problem.

In general it is not a side effect of only this antibiotic but of every medicine which causes stomach discomfort and so it causes the bleeding and I think that if you haven't had stomach discomfort before or if you haven't had other medicines that you have been taking, only 3 days with sulfamethoxazole-tmp it is not enough to cause that side effect.

So think well about the above information and if you think that the antibiotic hasn't been causing you problems with the stomach, then see if you can understand what has colored your stool, if any.
If you think that there is not other cause of the black stool, then stop it, but make sure to drink plenty of fluids today and see your doctor as soon as possible so he can give you another antibiotic and a stomach protector. It is very important that your UTI gets treated well because can give more complication later.

Hope this is helpful.
Let me know if you need more clarifications.
Otherwise please close and rate the answer.

Regards,
Dr. Papaqako

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Klarida Papaqako

General & Family Physician

Practicing since :2010

Answered : 1614 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is black stool a side effect of SMZ-TMP DS?

Brief Answer: Maybe you have been taking tea or other meds which color the stool in black Detailed Answer: Hello, Thank you for using HCM to post your health query. I read carefully your question and I understand your concern. Tarry black stool is a sign of a bleeding in the level of the stomach (because of an ulcer most probably) which gives to the stool the black color. I am not sure though if it is the antibiotic that is causing it or you have been taking other medications like pain killers. or you have been taking any Iron or berry tea which may change the color of the stool but which is not a problem. In general it is not a side effect of only this antibiotic but of every medicine which causes stomach discomfort and so it causes the bleeding and I think that if you haven't had stomach discomfort before or if you haven't had other medicines that you have been taking, only 3 days with sulfamethoxazole-tmp it is not enough to cause that side effect. So think well about the above information and if you think that the antibiotic hasn't been causing you problems with the stomach, then see if you can understand what has colored your stool, if any. If you think that there is not other cause of the black stool, then stop it, but make sure to drink plenty of fluids today and see your doctor as soon as possible so he can give you another antibiotic and a stomach protector. It is very important that your UTI gets treated well because can give more complication later. Hope this is helpful. Let me know if you need more clarifications. Otherwise please close and rate the answer. Regards, Dr. Papaqako